Antithrombotic Drugs May Cause Microbleeds in Brain
Strictly lobar microbleeds more common in aspirin users
TUESDAY, April 14 (HealthDay News) -- Patients who take antithrombotic drugs such as aspirin and carbasalate calcium may be at increased risk of cerebral microbleeds, according to a report published online April 13 in the Archives of Neurology.
Meike W. Vernooij, M.D., and colleagues at the Erasmus MC University Medical Center in Rotterdam, the Netherlands, and colleagues conducted a study of 1,062 people aged 60 and older who did not have dementia and who underwent examination using MRI to look for cerebral microbleeds.
Among users of platelet aggregation inhibitors, the odds of cerebral microbleeds were 1.71 times those of non-users, the investigators found. However, they could not find any meaningful association between microbleeds and use of anticoagulant drugs. Aspirin users were 2.7 times more prone to strictly lobar microbleeds compared to non-users, the researchers note.
"The beneficial effects of well-indicated antithrombotic drugs in persons at risk for myocardial infarction or ischemic cerebrovascular disease should not be disregarded because these have been shown to outweigh any risks of bleeding," the authors conclude. "Nevertheless, it may be that in selected persons (e.g., those with signs of cerebral amyloid angiopathy), this risk-benefit ratio may differ for certain drugs (e.g., aspirin), thus influencing treatment decisions."